High Wind, Haskell
- When
- April 15, 9:30 PM CST to 9:40 PM CST
- Where
- Haskell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
A strong low pressure system deepened over the High Plains during the evening of the 15th, with the approach of a strong upper level disturbance. A very tight pressure gradient associated with this system resulted in strong wind both at the ground and just above the ground across eastern Oklahoma.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong low pressure system deepened over the High Plains during the evening of the 15th, with the approach of a strong upper level disturbance. A very tight pressure gradient associated with this system resulted in strong wind both at the ground and just above the ground across eastern Oklahoma. High-based showers developed across the area, and combined with the strong wind fields already in place due to the tight pressure gradient, isolated high wind gusts occurred in Haskell County. The Oklahoma Mesonet station near Stigler measured 59 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 7:44 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 844 PM CDT Mon Apr 15 2024 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 829 PM CDT Mon Apr 15 2024 Scattered showers have developed across southeast OK and portions of northwest AR this evening but so far minimal thunderstorm activity has been observed. Gusty southerly winds continue across the area in response to the robust pressure gradient. Although the near surface layer is quite moist, a subsident layer above is keeping convection quite capped at the moment. Additionally, as the air is much drier above the surface, CAMs have been indicating the possibility of even gustier winds as rain evaporates and cools in this dry layer. Accordingly, local wind gusts up to 50 mph or so could occur this evening. The low level jet will increase the next few hours, improving shear profiles and advecting a more favorable profile below 800 hPa or so. Additional lift from an advancing shortwave should be sufficient to kick off showers and thunderstorms across the area. With the evening update lowered rain chances just slightly as coverage looks to be a little bit less, but still kept a good portion of northeast OK above a 50% chance. The probability of severe weather is not high, but there will be sufficient wind shear and instability for a modest threat of damaging winds and hail (10-15% chance) in a few spots. An isolated tornado could also occur (5% chance). Storm activity will move out of Oklahoma near daybreak, hanging on across northwest AR a few additional hours before ending. && .LONG TERM... (Tuesday Night through Monday) Issued at 214 PM CDT Mon Apr 15 2024 Quiet weather is expected Wednesday, but moisture return will be underway as the Tuesday boundary washes out. A cold front will advance southeast across the area Thursday in response to height falls across the north-central CONUS. This front will impinge on an increasingly moist and unstable airmass and yield an elevated severe storm threat. Today's data suggests this boundary will stall over northern TX/ArkLaTex. After a lull in the action Friday, warm advection north of this boundary and ahead of a secondary cold frontal push from the north will lead to another round of showers and storms Friday night into Saturday. Model QPF signals suggest potential for locally heavy rainfall and possibly some localized flooding as well. The secondary front will clear things out by Sunday, and the start of next week will be below- average cool. In fact, the typical cool valley sites across NE OK and NW AR could drop into the 30s by next Monday morning. Lacy && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Mon Apr 15 2024 Strong and gusty south winds will continue overnight as potent upper level storm system lifts into the central Plains. Low clouds will continue to spread north with MVFR ceilings likely across eastern OK TAF sites by late evening, moving into NW Arkansas Tuesday morning (12-15Z). Scattered showers will likely develop after midnight across northeast Oklahoma ahead of dry line/Pacific front with an isolated thunderstorm or two, mainly at KBVO. Elsewhere, storm chances appear too low to include at this time, although short term convective trends will continue to be closely monitored. Clearing line forecast to be near the Highway 75 corridor around mid morning, pushing east of NW AR mid to late afternoon. Gusty winds will persist behind boundary. && .PRELIMINARY POINT TEMPS/POPS... TUL 66 85 56 85 / 60 30 0 0 FSM 66 82 62 87 / 60 60 0 0 MLC 67 85 58 86 / 60 30 0 0 BVO 63 83 52 83 / 60 30 0 0 FYV 63 80 57 84 / 50 60 0 0 BYV 65 78 60 82 / 40 50 0 0 MKO 66 82 57 83 / 50 40 0 0 MIO 65 81 55 80 / 40 60 0 0 F10 66 82 56 84 / 60 30 0 0 HHW 65 81 63 84 / 60 40 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....30 AVIATION...12
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Mon Apr 15 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Mon Apr 15 2024
...Severe Storm Potentials Continue For Tonight...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After Midnight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After Midnight in Eastern Oklahoma and After 4 AM Northwest
Arkansas.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After 8 PM.
DISCUSSION...
Thunderstorms chances return this evening and increase from west
to east after midnight tonight as a Pacific cold front and dryline
move into the region. Severe storm potentials remain possible
overnight, with damaging winds being the primary threat and large
hail a secondary threat. There also remains a very low tornado
threat across parts northeast Oklahoma late tonight.
Ahead of the storm chances, southerly winds gusting up around 25
mph will continue over the region for the remainder of this
afternoon. This evening and overnight tonight, as the front
approaches, wind gusts of 25 to near 40 mph will become possible
across eastern Oklahoma and northwest Arkansas. The strongest
gusts tonight are forecast across northeast Oklahoma and within
the higher terrain locations of southeast Oklahoma and far
northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Fire Weather Potential...High
Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential...Heavy
Rain Potential.
SUNDAY...No Hazards.
EXTENDED DISCUSSION...
Thunderstorms will end from west to east Tuesday as the cold
front moves east of the area by afternoon. Fire weather concerns
will ramp up behind the front Tuesday afternoon as dry air surges
into the region with gusty southwest winds. The greatest concern
will be to the north and west of Tulsa where the spring green-up
has been less significant.
Thunderstorm chances will return Thursday and Thursday night as
another cold front moves across the area, and some of these
storms may be severe. The front will stall just south of the Red
River Friday and Saturday, with showers and a few thunderstorms
remaining possible to the north of the boundary.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163024.